Her Campus Logo Her Campus Logo
Kristen Bryant-Winky Face With Pills
Kristen Bryant-Winky Face With Pills
Kristen Bryant / Her Campus
Mental Health

Lexapro Diaries: Week 1

The opinions expressed in this article are the writer’s own and do not reflect the views of Her Campus.

I’ve suspected that I have anxiety for the past few years. Stress from college and work along with social pressures have felt overwhelming at times, but the start of the pandemic brought even more underlying anxiety to light. I’d kept myself so busy that I didn’t have time to really give my anxiety and stress any thought, so it stayed repressed until lockdowns started. All of a sudden I had nothing to occupy my time and nowhere to go to escape my mind. I wasn’t even aware that I was doing it.

Over the next year I had gotten used to the anxious feelings as I began going to work and school regularly again, and honestly thought I was mostly fine until October of this year. Something happened when I quit my job and got back into school after a year of being away and my brain panicked under the lack of obligations. Once fall break started, I truly had nothing to do and nowhere to be, which had a bigger impact than I could have predicted. My anxiety got the best of me and began manifesting throughout my body, giving me severe acid reflux and gastrointestinal issues that I didn’t connect to anxiety until I went to my first therapy session (which is something I’d put off for over a year). I was miserable and the only relief I felt came from my daily walks and hugs. I’d also been suffering from insomnia and no sleep aid could get me to sleep for more than 5 hours. Many nights it was 2 hours or none at all. Something had to give, so I scheduled an appointment with my doctor and after describing everything to her, she came to the conclusion that I probably had GAD (generalized anxiety disorder) and asked me if I was interested in medication, which at that point sounded like a godsend. 

I’d like to add that she didn’t properly diagnose me and that medication isn’t the right path for everyone. We spoke for about an hour about my symptoms and everything I’d experienced over the past 2 years and she proposed medication as an option, but stated that medication and talk therapy are both highly effective. In an effort to feel better all around, I decided to do both, under the guidance of both my therapist and primary doctor.

The medication I was prescribed is Lexapro, a “milder” SSRI (selective serotonin reuptake inhibitor). It’s important to note that it takes at least a month to start feeling positive effects from the medication and often people don’t notice much until 6-8 weeks after taking it. This happens because your brain and body are adjusting to the uptick in serotonin levels in your body. As a result, there are a variety of possible side effects including headaches, fatigue, nausea, sleepiness, gastrointestinal issues, dry mouth, insomnia, decreased appetite, lower libido, depersonalization, brain zaps, increased anxiety and depression, and suicidal thoughts (which are definitely things to discuss with your doctor because they are more serious side effects and warrant a medication switch). These side effects typically wane after the first few weeks and many people experience very mild or no side effects at all. 

I started taking 10mg of Lexapro in the morning as directed by my doctor, which so far has been working out well! My first side effects were nausea, sleepiness/fatigue, and low appetite. The nausea and fatigue hit me like a truck within an hour of taking the medication and this was followed by low appetite. The first 3 days went this way, but as the days went on the tiredness started happening later in the day and is now mostly present in the evening/night, which works out well for getting to sleep. In the first few days I also started noticing that dry mouth hadn’t subsided. After the first few days, the insomnia, increased anxiety, and decrease in libido started to creep in more. Dealing with these issues in particular has been more difficult, but I’ve noticed that it helps to think about them as temporary and having started because of the medication, so I’m not going to have to suffer for too long. Luckily, the insomnia hasn’t been as bad as it was before, but I do long for the day that I’ll get more than 6 hours of sleep. Another side effect that’s popped up is overall spaciness, but this hasn’t been too severe for me so it isn’t too bad to deal with. 

Overall, the first week on Lexapro wasn’t fantastic and I can’t say it’s really improved anything yet, but that’s completely normal. It’s normal to feel off and have any combination of side effects, but it’s important that you pay attention to how you’re feeling and contact your doctor if it becomes too much. Lexapro is known to be a “milder SSRI,” meaning the side effects typically aren’t as bad as other antidepressants, but it isn’t a solution for everybody. It won’t work the same way for everyone. Medication isn’t a cure-all, but it can be a helpful tool to get somebody to the point that they are able to make an effort to improve their mental health. There may come a time where you do not feel capable of putting effort into anything, and medication can give you a little extra push. It isn’t a lifelong ordeal for most people either, so you can find solace in a temporary solution to get you back on track and begin enjoying your life again. 

Junior studying Journalism and International Studies
Similar Reads👯‍♀️